Checkpoint inhibitor associated bullous cutaneous adverse immune-related events: a multicentre observational study
Harwood, C. A.
Lorigan, Paul C
AffiliationChelsea and Westminster Hospital NHS Foundation Trust, London,
MetadataShow full item record
AbstractCheckpoint inhibitor therapy (CPI) has significantly improved overall survival in several cancers, including metastatic melanoma (MM), and in the adjuvant setting. Cutaneous immune-related adverse events (irAEs) secondary to CPI are commonly observed; however, autoimmune blistering disorders such as bullous pemphigoid (BP) are rare. The objective was to review the prevalence, clinicopathological features and management of bullous skin irAEs toxicity secondary to CPI therapy. This was a multicentre, retrospective, observational study of CPI-associated bullous irAEs in adults with all cancers across four UK specialist centres between 2006 and 2019. In total, 7391 patients were identified across four sites between 2006 and 2019. CPI-associated bullous irAEs, including BP, occurred in 0.3% (n = 22). This occurred in cutaneous melanoma (73%), ocular melanoma (9%), vulval melanoma (5%), bladder carcinoma (5%), urothelial carcinoma (5%) and squamous carcinoma of tongue (5%). Median age of onset was 76 years, with a male preponderance. This occurred most in BRAF wild-type cutaneous MM (13/16 cases treated for cutaneous melanoma). Median onset of bullous irAEs after commencement of CPI was 12 months, with median total symptom duration of 6 months. Two cases (1 and 3 months, respectively) occurred after completion of CPI. Single programmed cell death protein 1 (PD-1)/programmed death-ligand 1 agents had a longer time to onset of symptoms than combination therapy (median 12 months vs. 7 months) and 91%, 64% and 9% of patients required one, two or three lines of treatment, respectively. Grade 1, 2, 3 and 4 skin toxicity occurred in 9%, 45%, 41% and 4%, respectively. CPI treatment was permanently discontinued in 50% (n = 11/22) and held in 18% (n = 4/22) of cases. In two of four held CPI cases, bullous eruption reflared and in two cases the symptoms did not reoccur. CPI-associated bullous skin toxicity is a rare cutaneous irAE occurring in approximately 0.3% of treated patients in this series. There is a prolonged latency of onset vs. other cutaneous irAEs, with a median time of 12 months, and can occur after cessation of therapy. Discontinuation of immunotherapy may be required to manage bullous irAEs. Recognizing bullous irAEs promptly and referral to dermatology is essential to optimize management and improve patient outcomes and tumour responses.
CitationKawsar A, Edwards C, Harwood CA, Matin R, Lorigan P, Harland C, et al. Checkpoint inhibitor associated bullous cutaneous adverse immune-related events: a multicentre observational study. British Journal of Dermatology. 2022 Jul;187:18-. PubMed PMID: WOS:000821831700015.
JournalBritish Journal of Dermatology
TypeMeetings and Proceedings